Kansas, 2022

Hail in Kansas, July 26, 2022

July 26, 2022 · NWS GLD · 2 events in 1 county or zone

During the late afternoon to evening hours of July 26, 2022, strong to severe storms developed over Northern New Mexico and Southeast Colorado moving east to northeast into Western Kansas. As the storms moved over Southern Wichita County, they produced pea to nickel sized hail south-southwest of Leoti, Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the late afternoon to evening hours of July 26, 2022, strong to severe storms developed over Northern New Mexico and Southeast Colorado moving east to northeast into Western Kansas. As the storms moved over Southern Wichita County, they produced pea to nickel sized hail south-southwest of Leoti, Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 26, 6:27 PM CST, 58 minutes earlier.

Area forecast discussion, Jul 26, 6:27 PM CST, 58 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
627 PM MDT Tue Jul 26 2022

.UPDATE...
Issued at 626 PM MDT Tue Jul 26 2022

Storm coverage is being greatly diminished due to the activity
from earlier in the day along the surface trough. Confidence is
low there will be much in the way of severe weather through the
rest of the night.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 247 PM MDT Tue Jul 26 2022

Latest upper air analysis shows a ridge from the West Coast
extending southeast to the Desert Southwest and Southern Plains.  To
the north a closed low was over Southern Canada. Inbetween northwest
flow was over the Plains.  At the surface a low was present over
southern Yuma County, with the trough axis extending southwest and
northeast from it.  Satellite imagery shows cumulus clouds beginning
to form along the trough axis.  Meanwhile cloud cover was clearing
over the northern part of the forecast area. Over the southeast
light rain continued where a gradient in the 600-700mb dew points
were located.  The clouds from this activity will hinder storm
intensity later today.

For the rest of the afternoon storms should begin to fire by 4 PM MT
along the surface trough.  Due to steep low level lapse rates and
slow storm motion close to being parallel to the surface trough
axis, am concerned about landspout tornadoes forming.  This threat
will continue until storms begin to form along the trough axis. The
landspout potential for a given location will end as storms form.
Storm activity will initiate along the trough axis then slowly move
southeasterly through the afternoon.

Due to the cloud cover over the southern part of the forecast area,
am thinking this will greatly limit storm intensity.  The most
intense storms will be where the sky has been clear the longest.

This evening storm coverage should peak by 6 or 7 PM MT.  Main
threats will be hail up to 1" and wind gusts up to 70 MPH.  Heavy
rainfall is also expected due to the slow storm movement of 15 MPH
or so.  Storm activity should be southeast of the forecast area by
late evening.  Due to the rather subtle weather pattern, confidence
for storm timing is low.

Around mid evening another round of scattered storms may form over
western Yuma County where a LLJ nose forms.  Am not too confident
these storms will become severe since the environment will have been
worked over by activity from earlier in the evening.  Confidence for
these storms to form is low.  If they do form they will move
southeast as well.  These storms may last well into the overnight
hours before ending.

Overnight fog is likely to form over the eastern part of the
forecast area where the clouds have lingered today.  May need a
dense fog advisory at some point.

Wednesday will be fairly quiet weatherwise.  The sky should be
fairly cloud free due to subsidence over the forecast area.  This
will allow highs to be warmer than today.  During the late afternoon
an upper level short wave trough will approach the forecast area
from the northwest.  Am expecting this will be the source for storm
activity for the night time.  However storms may move into the
western part of the forecast area during the late afternoon at the
earliest.

Wednesday night the upper level short wave trough moves through the
forecast area.  The best chance for rainfall will be during the mid
evening through the overnight hours.  Precipitable water values of
1.25-1.5" are at the 75th-95th percentile.  The warm cloud layer is
around 12k ft. deep, and the storm motion will continue to be slow.
For this reason am thinking there will be potential for flash
flooding. Due to the active weather today, have not had time to
consider a flash flood watch. However, given the environment setup,
a watch would not be out of the question.  Most of the forecast area
should receive rainfall during the night.

.LONG TERM...(Thursday through Monday)
Issued at 248 PM MDT Tue Jul 26 2022

Caught between the upper-level low to our northeast over the
Great Lakes region and the upper-level ridge axis just beginning to
come onshore the west coast, we'll be under west-northwesterly flow
aloft. Weak disturbances moving through each day coupled with modest
PWAT values reaching 1.5" in parts of the Tri-State Area brings
chances for showers and storms through the first half of the long
term. Some heavy rainfall and flooding concerns may be present,
especially Thursday into Friday. The WPC has portions of the CWA
exceeding 1.5" total QPF over the course of the week. Afternoon
highs remain below to well below normal during this period, in the
70s and 80s. Overnight lows will be in the upper-50s to low-60s. By
Sunday, a warming and drying trend takes over with the ridge
progressing eastward. Highs climb back into the upper-80s to 90s
with lows in the 60s. Late in the period, we're seeing early
indications of a low pressure system entering the northwest CONUS
into Canada.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 523 PM MDT Tue Jul 26 2022

VFR to IFR conditions forecast for the TAFs. Main impact will be
the fog and low ceiling at KMCK overnight. This will last into
Wed. morning. KGLD should be too far west to be affected by the
fog or stratus. Cloud cover from the storm activity over CO has
greatly diminished the chance for storms today for either site.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...JTL
SHORT TERM...JTL
LONG TERM...CJC
AVIATION...JTL
Hazardous weather outlook, Jul 26, 3:02 PM CST, 4 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
302 PM MDT Tue Jul 26 2022

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-272115-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
302 PM MDT Tue Jul 26 2022 /402 PM CDT Tue Jul 26 2022/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Scattered thunderstorms will form around 2 PM MDT along a line from
roughly Stratton, CO to Benkelman. As storms begin to form, a brief
landspout tornado could form along this line. Storm coverage will
increase quickly through the afternoon as storms move southeastward.
Main threats will be hail up to quarter size and wind gusts up to
70 MPH. Heavy rainfall and reduced visibilities can also be
expected. The severe threat will end during the late evening.

Visibility down to a quarter mile or so is likely overnight into
Wednesday morning east of Highway 25.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...

Scattered thunderstorms are anticipated late Wednesday afternoon
through the night. A few severe storms are possible. Localized wind
gusts up to 70 mph and heavy rainfall will be the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

JTL

In the hours before

Local storm report, Jul 26, 5:34 PM CST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
534 PM MDT TUE JUL 26 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             3 E VONA                39.31N 102.69W
07/26/2022  E0.25 INCH       KIT CARSON         CO   TRAINED SPOTTER

            ACCUMULATING PEA SIZED HAIL. A 40 MPH WIND
            GUST WAS ALSO REPORTED.

&&

KMK
Local storm report, Jul 26, 6:09 PM CST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
609 PM MDT TUE JUL 26 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             2 E VONA                39.30N 102.71W
07/26/2022  E1.25 INCH       KIT CARSON         CO   PUBLIC

            DELAYED REPORT VIA PHONE OF HALF DOLLAR HAIL
            AT 4:45 (MDT) 2 MILES EAST OF VONA, CO. SIZE
            AND TIMING ARE ESTIMATED.

&&

CA
Local storm report, Jul 26, 6:17 PM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
617 PM MDT TUE JUL 26 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     TORNADO          1 W SEIBERT             39.30N 102.89W
07/26/2022                   KIT CARSON         CO   PUBLIC

            PUBLIC REPORT VIA PICTURE ON SOCIAL MEDIA OF
            A TORNADO 1 MILE WEST OF SEIBERT, CO.

&&

CA
Special weather statement, Jul 26, 6:42 PM CST, 43 minutes before
Special Weather Statement
National Weather Service Goodland KS
642 PM MDT Tue Jul 26 2022

KSZ041-042-270115-
Wichita KS-Greeley KS-
642 PM MDT Tue Jul 26 2022

...A strong thunderstorm will impact portions of southwestern Wichita
and southeastern Greeley Counties through 715 PM MDT/815 PM CDT/...

At 641 PM MDT/741 PM CDT/, Doppler radar was tracking a strong
thunderstorm 19 miles southwest of Leoti, moving northeast at 15 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern
Wichita and southeastern Greeley Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3837 10156 3833 10135 3826 10139 3826 10162
TIME...MOT...LOC 0041Z 210DEG 15KT 3823 10153

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

DDT
Special weather statement, Jul 26, 7:01 PM CST, 24 minutes before
Special Weather Statement
National Weather Service Goodland KS
701 PM MDT Tue Jul 26 2022

KSZ041-042-270130-
Wichita KS-Greeley KS-
701 PM MDT Tue Jul 26 2022

...A strong thunderstorm will impact portions of southern Wichita and
southeastern Greeley Counties through 730 PM MDT/830 PM CDT/...

At 700 PM MDT/800 PM CDT/, Doppler radar was tracking a strong
thunderstorm 13 miles southwest of Leoti, moving northeast at 20 mph.

HAZARD...Wind gusts of up to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Leoti.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3828 10163 3859 10150 3847 10119 3826 10138
      3826 10159
TIME...MOT...LOC 0100Z 207DEG 18KT 3831 10150

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

DDT
Local storm report, Jul 26, 7:14 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
714 PM MDT TUE JUL 26 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TORNADO          4 NNW STRATTON          39.36N 102.63W
07/26/2022                   KIT CARSON         CO   PUBLIC

            DELAYED PUBLIC REPORT VIA PHOTO ON SOCIAL
            MEDIA OF A TORNADO 4 MILES NORTH-NORTHWEST
            OF STRATTON, CO. TIMING AND LOCATION ARE
            ESTIMATED.

&&

CA

The radar

The Goodland radar (KGLD), 111 km away, was scanning. The volume nearest the first event began at 01:27 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Wichita

When
July 26, 7:25 PM CST
Where
Wichita County, 4.64 mi SW of Leoti Arpt
Measured
0.88 in hail
Reported by
Public
Coordinates
38.399, -101.405

Hail, Wichita

When
July 26, 7:25 PM CST
Where
Wichita County, 7.48 mi SSW of Leoti Arpt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.358, -101.422

Pea to penny sized hail reported. Most of the hail was pea to dime in size.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1046580, 1046596.